Case report: TEN in a patient with black skin - blister fluid for rapid diagnosis
Published Web Locationhttps://doi.org/10.5070/D320p4s0gw
Case report: TEN in a patient with black skin - blister fluid for rapid diagnosisDepartment of Dermatology, Kantonsspital Schaffhausen, Switzerland. email@example.com
Michael Buslau MD PD MSc
Dermatology Online Journal 14 (8): 14
Toxic epidermal necrolysis (TEN) is a rare, potentially life-threatening bullous drug reaction. Rapid diagnosis of TEN can lower the mortality rate when the offending drug is withdrawn immediately. Simple diagnostic tools such as cytology of skin blisters may be useful if rapid diagnosis is needed, in particular if standard histopathology service fails. An even faster bedside test for TEN in patients with black skin is color evaluation of skin blister fluid.
Toxic epidermal necrolysis (TEN) is a rare, potentially life-threatening bullous drug reaction. The clinical presentation is that of a generalized tender dusky erythematous rash followed by a few flaccid bullae, separation of large sheets of epidermis from the dermis, and mucositis of the mouth and genital area. Toxic epidermal necrolysis is usally caused by medications. The major offenders are nonsteroidal antibiotics such as trimethoprim/sulfamethoxazole, anti-inflammatory drugs, and aromatic anticonvulsants. The average mortality rate of TEN is approximately 25-35 percent [1, 2]. The more rapidly the causative drug is eliminated and the patient is admitted to an intensive care unit, the better the prognosis. In this case report, I present a patient with black skin and TEN. The examination of her blister fluid was helpful for rapid diagnosis.
|Figure 1. Toxic epidermal necrolysis: 36-year-old Afro-American woman with dusky erythematous rash and flaccid bullae after 10 days of treatment with trimethoprime / sulfamethoxazole|
A 36-year-old African-American woman was suffering from an acute bronchitis and was treated orally with trimethoprim/sulfamethoxazole. After 10 days of treatment and on her way to Europe, she developed an acute generalized tender dusky erythematous rash. The rash started on her trunk and then spread to her extremities. A few big flaccid bullae were located on her back (Fig. 1). Nikolsky sign was positive in erythematous skin. There was also some mucositis on her mouth and vagina. She felt ill and her core temperature was slightly raised to 38.9°C. The color of blister fluid was dark brown to black and contrasted to the bright yellow color of the patient's serum (Fig. 2). Cytology of blister base revealed keratinocytes with many black granules and mononuclear cells (Fig. 3).
Results of direct blister examinations together with clinical data were highly supportive for the diagnosis of TEN. The administration of Trimethoprime/Sulfamethoxazole was stopped immediately and the patient was sent to the emergency unit of a nearby hospital. For histopathological examination, skin biopsies were taken from lesional skin which supported the diagnosis of TEN. Within the next 48 hours more than 40 percent of the patient's skin was denuded. Therefore she was admitted to a burn unit for intensive supportive care and specialised treatment. After a stay of 3 weeks she was able to leave the clinic to join an outdoor rehabilitation program.
The clinical diagnosis TEN was supported by the difference of color between the patient's blister fluid and her serum. Normally, fluid of non-hemorrhagic skin blisters shows a bright yellow color which is similar to the color of serum. This is also true for blisters in white skin diseases including TEN. In our case, the dark color is caused by melanin granules as a consequence of widespread epidermal necrolysis that is characteristic for TEN. Because of the higher melanin load of keratinocytes in black skin, epidermal necrolysis led to a much higher amount of melanin granules that were set free into the blister fluid. The melanin granules were easily recognizable with blister cell cytology. The absence of erythrocytes in blister cell cytology speaks against hemorrhage as the cause of the dark color of blister fluid. Other skin diseases with widespread exfoliation (e.g. staphylococcal scalded skin syndrome, pemphigus vulgaris) could be excluded because of their Tzanck test exhibit a different cell pattern .
Simple diagnostic tools such as cytology of skin blisters may be useful in dermatology if rapid diagnosis is needed e.g. in TEN and if standard histopathology service fails. Even in countries with high medical standards, histopathological diagnostics including instantaneous section diagnostics are frequently unavailable at night, on weekends or public holidays. In contrast to histopathology, skin blister cytology (from blisters or artificially produced erosions) is easily performed and only needs basic equipment such as a standard light microscope and the possibility for may-grunwald-giemsa staining. The difference of color between skin blister fluid and serum in TEN of black skin can even be evaluated by the naked eye. One prerequisite, however, is the existence of blister liquid that can be withdrawn.
Rapid diagnosis of TEN can lower the mortality rate when the offending drug is withdrawn immediately. Examination of skin blister fluid is a simple and rapid tool for the diagnosis of TEN in patients with black skin.
References1. Parsons JM. Toxic epidermal necrolysis. Int. J. Dermatol. 1992 Nov;31(11):749-68. PubMed
2. Bastuji-Garin S, Fouchard N, Bertocci M et al. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol. 2000 Aug;115(2):149-53. PubMed
3. Kaufmann DW. Epidemiologic approaches to the study of toxic epidermal necrolysis. J Invest Dermatol. 1994 Jun;102(6):31S-33S. PubMed
4. Garcia-Doval I, LeCleach L, Bosquet H et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Does early withdrawl of causative drugs decrease the risk of death ? Arch Dermatol. 2000 Mar;136(3):323-7. PubMed
5. Buslau M. The Tzanck-Test in dermatology. A simple, relevant and low-cost method. Akt Dermatol. 1994: 20(1-2): 14-21.
6. Pereira FA, Mudgil AV, Rosmarin DM. Toxic epidermal necrolysis. J Am Acad Dermatol. 2007 Feb;56(2):181-200. PubMed
© 2008 Dermatology Online Journal